• Last Updated:
  • Aug 14th, 2018 8:36 am
Tags:
[OP]
Sr. Member
May 23, 2017
693 posts
227 upvotes

Female Hairloss

My wifes hair has been falling out. We are going to see a dermatologist but we are worried because it is falling out about 100 hairs a day. It started after she went off birth control, but the doctor says it is nothing to do with that, i find that hard to believe.

She is taking priorin and using argon shampoo

anyone have any tips?
Got that Zoomer account!
9 replies
Deal Addict
Aug 17, 2008
3988 posts
831 upvotes
Sask.
She should see her gynecologist and have her hormones tested.
This could be from a variety of conditions; my hair loss was from PCOS.
[OP]
Sr. Member
May 23, 2017
693 posts
227 upvotes
natalka wrote:
Jun 9th, 2018 8:00 am
She should see her gynecologist and have her hormones tested.
This could be from a variety of conditions; my hair loss was from PCOS.
did your hairloss start all of the sudden?
Got that Zoomer account!
Deal Addict
Aug 17, 2008
3988 posts
831 upvotes
Sask.
Yes, it came out of nowhere. It wasn't until I got blood work done at the gynecologist, then was diagnosed - then to find out that hair loss was one of the symptoms.
[OP]
Sr. Member
May 23, 2017
693 posts
227 upvotes
natalka wrote:
Jun 11th, 2018 9:54 am
Yes, it came out of nowhere. It wasn't until I got blood work done at the gynecologist, then was diagnosed - then to find out that hair loss was one of the symptoms.
did you have any luck stopping your hair from falling out? Pm me if you want to talk in private. also thanks for the response, this is really helpful
Got that Zoomer account!
Deal Addict
Aug 17, 2008
3988 posts
831 upvotes
Sask.
I don't mind answering here, it might help someone else too.
When it started coming out, it didn't matter so much because it seemed to grow back and fill in. My hair was long and straight, fine, but there was lots of it.
That lasted maybe 10 years. Then, it didn't seem to be growing back and I had spots which were getting a bit bare, as well my hair was breaking off about halfway down the length.

Then this past summer, I got really ill, was in the hospital three months, and really lost a lot more hair. I got it cut shoulder length in January and there isn't much there though one can't see bard patches. In my case I can't afford extensions, so I just have to live with it.

However, there are medications for other conditions, which your wife should investigate.
Deal Guru
User avatar
Mar 14, 2005
11877 posts
1712 upvotes
City of Vancouver
Eat greens, like romaine lettuce.
De gustibus non est disputandum
"Crazy people will make even sane people crazy."-- Becks
"Never impose on others what you would not choose for yourself."-- Confucius
Deal Fanatic
User avatar
Oct 1, 2011
6181 posts
1342 upvotes
riseagainstthemachine wrote:
Jun 9th, 2018 7:39 am
My wifes hair has been falling out. We are going to see a dermatologist but we are worried because it is falling out about 100 hairs a day. It started after she went off birth control, but the doctor says it is nothing to do with that, i find that hard to believe.

She is taking priorin and using argon shampoo

anyone have any tips?
I have no tips specifically

If the hair loss started strongly coinciding with the stopping of the birth control pills, then maybe if she has a pack or two left, she can try weaning herself slowly (tapering), like 1 pill every other day then every 3 days, etc. before stopping completely. May give her temporary irregular periods because of irregular dosing. This is not a clinically approved recommendation, it's just in theory and for further discussion with her doctor.

Most combination birth control pills (the estradiol + progestin type) stimulate production of SHBG (sex hormone binding globulin), which reduces free circulating endogenous testosterone and free estrogens in the blood. If she has been on the BCP for a while, and then she stops taking it abruptly, in theory the testosterone that used to be bound is now circulating more freely and could be affecting her her hair follicles, and at the same time her endogenous estrogen/progesterone production is lower than prior to BCP because it's been reduced as a response to the supply from the pills (estrogen and progesterone are usually good for hair growth). I don't know how long this state is supposed to last; 3-12 months probably for most people. In my course way back from school, supposedly many women who had been taking BCP are able to get pregnant within a year of stopping, which suggests their hormones come back to normal (or at least normal enough for conception) within 12 months. Could be sooner or later depending on individual I guess.

Or, as natalka said, perhaps she has/had PCOS that was previously regulated by the BCP and now the PCOS is producing excess testosterone which again can affect hair follicles (i.e. cause thinning.) I mean, usually it manifests in other additional ways of high testosterone, though, like a bit of facial/body hairiness...and/or raised blood sugars.

A lot of women (as do men) also just naturally start to get thinner hair as they get older and it could be that the BCP had delayed natural thinning until she stopped...and her hair is shedding to what would be her normal genetic levels.

In the meantime, while we don't know, she could try ordering Costco's generic Kirkland minoxidil solution (i.g. generic Rogaine) state-side, I think eBay or Amazon sellers offer it sometimes and it's much cheaper than brand Rogaine. Problem is, it can take 3-6 months to show effectiveness in helping hair follicles. If she has a good drug plan, can ask if it's covered and then just get a prescription for Rogaine as well.
Newbie
Jan 16, 2018
2 posts
Please do not try tapering off birth control, it is not a drug you can taper off of and will reek havock on her hormone levels and really mess up her period.

It's very likely it is connected to stopping birth control as birth control regulates your hormones and when you go off it, you're body needs time to adjust and balance. I had terrible acne every time I got off the BC pill, so I would just go back on. Couldn't do that anymore once I was trying for a baby and found that natural remedies actually work very well. I highly recommend taking a vitex tincture for first 3 months, along with Maca (maca is awesome and I still take it!). Both worked wonders for me as they balance your hormones naturally. Good idea to get checked out for PCOS as well as it could very well be that.
Sr. Member
User avatar
May 12, 2009
728 posts
289 upvotes
Also, thyroid disease (mostly hyper-) can cause hair loss.

Top